Tuesday, November 04, 2008

Blame it on the sertraline?

This story from the U.K. links sertraline--the generic name for the antidepressant Zoloft--to a young woman's death from anorexia.

"One of the side effects is the reduction of appetite," said the psychologist who treated the young woman.

What will it take to make people understand that anorexia is not the result of reduced appetite? That it's a brain disorder with genetic and biological underpinnings?

Many people (including myself) take sertraline without becoming anorexic.

Just once, I'd like to see a news story that showed a true understanding of anorexia. Just once.

7 comments:

spacedcowgirl said...

But isn't it true that anorexia, which is listed as a possible side effect of bupropion (which I take--didn't know this was true for sertraline as well) is simply defined as a generalized loss of appetite, and is different from anorexia nervosa? It would seem that the girl in the article did suffer from anorexia nervosa, and therefore there is not much point in trying to pin her death on the drug because she was going to risk death anyway if not treated. But I can also see where it's probably not a good idea to give someone a drug that can suppress appetite when they have an eating disorder. The warning statements in my Wellbutrin tell you not to take it if you have a history of eating disorders.

In other words, I don't think the drugs can actually "cause" anorexia nervosa--in particular it's not going to spontaneously induce something like the compulsive exercise behavior described in the article--but the potential for the loss of appetite side effect in someone who already suffers from it can't be a good thing.

Maybe we're not in disagreement here though; I do think many people read "possible side effects include anorexia" in drug literature and mistakenly believe that this means possible side effects include anorexia nervosa. Maybe the "experts" in the article even fall into that category, which would indeed show a fundamental lack of understanding about eating disorders.

marcella said...

I'm not sure that this is particularly bad reporting of this complex disease.
A genetically vulnerable person (she had severe OCD, it must have been severe or she'd never have got drugs out of an NHS doctor as a child) has an environmental trigger (in this case a drug that can lower appetite, it's more often a diet or over-training in sport, or an illness that reduces eating) and this leads to AN.

There's no ridiculous looking at whether super-models or her mother caused it. There's no real blame, despite the context of an inquest where the law will wish to find blame if it can be found. Although the psychiatrist (what an unfortunate name, mind you round here there's a Dr Fear which is worse!) was obviously being asked whether the drug or the lack of earlier referral to a specialist service were to blame. He clearly labelled these as "speculation".

I hope that the publicity of this case (I have had some contact with Charlotte's family myself and know that they are desperate to find some meaning to her death and hope that publicity around it will both keep her memory alive and help others) will help doctors to monitor vulnerable people more closely, and act MUCH faster if it looks as if AN is creeping in. Yes, there's a danger that they will just be even more reluctant to prescribe Sertraline but I hope that some of them will wake up to the reality of eating disorders and that lives will be saved because of Charlotte's family.

Harriet said...

spacedcowgirl,
I don't think we are in disagreement here. You put it well.
Marcella--of course I think vulnerable people should be monitored more closely. Charlotte's death is a terrible tragedy. I hope some good can come of it. I just wish the medical profession had a clearer understanding of AN overall.

richie79 said...

I was on sertraline for about four years, the same period when I gained most of my weight. In fact if corellation really did equal causation, it would even be possible to suggest that sertraline made me fat! As it was, dealing with the break-up of my relationship shortly after was a much more effective appetite suppressant than any antidepressant.

kpod said...

I'm on BOTH Sertraline AND Buproprion and I can report that in my testing group (of one), there has been NO reduction in appetite.

Reduction in libido, now, that's another story...

Harriet said...

That's been my experience too.

Anonymous said...

What's more ridiculous is that I was prescribed with that drug while I was underweight.